I have GCA and have been on prednisolone since June 20, gradually reducing now on 8. Also been on tocilizumab weekly jab since Sept 20. Have occasionally been beset with dreadful headaches and my rheumatologist said to up the pred dose. Yesterday headaches were awful, felt sick, dizzy, was in a bit of a state so took extra 10mg pred. I did sleep but this morning, still have heavy head, feeling bit unwell etc. This happened a couple of months ago and I was taken into hospital where they just filled me up with paracetamol and codeine and sent me home,I am at a loss to know where to go for advice. 111 last time sent am ambulance, see above for hospital visit, GP wil only talk to me on the phone, rheumatologist only has an answer phone, does anyone have any advice? I have lost sight in one eye, still have vision in remaining eye, steroids are controlling further sight loss. Now have some sort of throat problem which GP thought May be acid reflux, I take omeprazole, GP said double dose but I think this gave me headache, was sent to ENT for the ‘camera up the nose’ investigation, but I couldn’t tolerate it, so that couldn’t be done. I have been through the mill with all of this, initial diagnose (once correctly done) and follow up with consultants was v good but now I feel as though I am left to my own devices to manage the meds and have no idea if I am doing anything correctly. Sorry for long rant!
Unbearable headaches, GCA sight loss: I have GCA... - PMRGCAuk
Hi, No problem about rant...you have every right to with the service (or rather no service) you are receiving from your medics.
Stick with increased dose for a few days and see if the issues recede, but you do need to actually be seen by somebody even remotely competent.....
Other than camping at the GPs or the Rheumy Department, or continuously leaving messages not sure what to suggest.
Normally would suggest A&E, but your last visit was pretty dire, so don’t imagine you want to repeat...
Any chance of getting a private appointment with new Rheumy (if that’s an option).
To have a diagnosis of GCA and already have sight loss, and to have got from your starting dose to 8mg in under a year is very fast. That may be a "gradual" reduction - it is not a slow taper. - and while it may have worked in the ideal conditions of a clinical trial with tocilizumab, they are now publishing the results of the next stage of the Giacta trial where they are admitting they haven't seen the same perfection in real life. That is absolutely usual for clinical trials - patients are very carefully selected for those, in real life we are all let in!
You aren't necessarily reducing the dose to zero - you are looking for the lowest dose that manages your symptoms and you have gone beyond that. At least your rheumy has told you to increase the dose when you have headaches but if it has been happening at a similar dose repeatedly - that is the dose you need to be at, not trying to go lower.
Even though you are on tocilizumab, that only gets about half of patients off pred altogether. The other half got to a much lower dose of pred - about 8-10mg was common I think. It sounds as if you are in that group. This is because there are at least 3 known different mechanisms creating the inflammation in GCA - tocilizumab only works on one of them and the other two carry on unabated and that means you need enough pred for that. Throat problems can also be found in GCA - and you are obviously having flares so that may be involved there.
You could try asking to speak to the Practice Manager and explain you need a f2f opportunity to discuss this - they are supposed to offer that. If they won't facilitiate that - I'd be seeking to make an official complaint.
For the hospital, you could contact PALS - this is one occasion where they might be some use as it isn't a complaint as such - YET (they are useless for that!). I would also try calling the switchboard and asking to speak to your rheumy by name or their secretary - it might work. It would here - but then, here I can see my doctor f2f!
And I don't blame you having a rant - I would be too.
I just looked up the side effects of tocilizumab and most of your reactions are listed, including throat problems, headaches, dizziness. It is possible you are reacting to the drug and these are not GCA related symptoms. You need a doctor to listen to you and help you sort through this.
I think your treatment has been unusually appalling! They can’t just abandon you on potentially dangerous drugs and GCA that might worsen. I wonder if you would get anywhere by talking to the 111 helpline and outlining what happened? They seemed to appreciate the potential seriousness of your symptoms. I do know how you must feel and am also on Pred (9mgs) and Tocilizumab self administered injections 162 mgs weekly. I also feel pretty abandoned and have to set up my own safety blood tests and am faced with ignorance from GPs and my Rheumatologist is in another town and the phone is not the same ( my fault probably). If I had lost the sight in one eye, I would really expect to be treated as a priority case though. I feel unwell and do have symptoms to do with my digestion occasional mild oesophageal spasms and stomach pain. I have permanent phlegm in my throat which feels narrowed and I am prone to choking. Was the ENT investigation looking for sinus trouble?I would want the input from a Rheumatologist who understood GCA/ and other forms of Vasculitis and all the drugs we are prescribed. If I could, I would be prepared to pay privately. What region do you live in ( just roughly) we maybe able to point you to someone? What about an Opthalmologist given that a key danger is to your remaining eyesight.
Many thanks for your sympathetic reply, I am in South Hampshire
Name makes sense now..,.my county of birth! Southampton or Portsmouth best to travel if private Rheumy can be found?
In among your description of your present dreadful position - you mention omeprazole and possible consequences of taking it. Can I urgently recommend that you take plain, live yoghurt with your medication - actually, a good mouthful before and then 'burying the pills in yoghurt when you swallow them? Were you taking Omeprazole before you had the throat problem?
Yes, I have been on omeprazole since June 20, only had throat problem over last few months, GP thought it may be due to acid reflex (I don’t think so) so said double dose of omeprazole, then I had violent headaches. So... back to one a day as before now using mouthwash - I’ll try anything. I do have live yoghurt anyway. Thanks for advice though, people have been v kind on here .
Not what you're looking for?
You may also like...
excited the rheumatologists as the time lapse between diagnosis and sight loss was unusual), Pred...
pre-pred. The question is, should we be worried about sight loss? What experiences did people have...
a head” - feeling loss of the sensation of half the head - with GCA and sight loss - has anyone...
here and at a loss with my GP. I had a viral infection back in May and ever since have been getting...
week, is on 60mg oral Pred. Still has jaw pain and is experiencing slight hearing loss.